School of Medicine Publications and Presentations
Acute Hypersensitivity Reaction After Casirivimab/Imdevimab Infusion in a COVID-19-Positive Young Male: Myopericarditis or Kounis Syndrome?
Myocarditis has been a rare, but well-documented side effect of the mRNA-based vaccines against severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) as well as a complication of viral infections including SARS-CoV-2. However, myopericarditis as a complication of monoclonal antibody infusion or as a complication of allergic reaction to antibody infusions might be underreported.
We report the case of a 30-year-old man with a previous diagnosis of coronavirus disease 2019 (COVID-19) infection one week prior to presentation, unvaccinated for SARS-CoV-2, who was referred from a monoclonal infusion center where he received casirivimab/imdevimab and 15 minutes after the infusion began to complain of chills, chest pain, shortness of breath, and was hypotensive. In the infusion center, the patient received epinephrine and diphenhydramine and was directed to the ER, where the patient was febrile, tachycardic, and hypotensive. Initial troponin was 1.91 which peaked at 11.73 and CK-MB which peaked at 21.2. EKG had no ischemic changes. A two-dimensional echocardiogram showed an ejection fraction (EF) of about 45%, with a left ventricular dysfunction and trivial posterior pericardial effusion, and it was diagnosed as myopericarditis. On admission, he was started on full-dose enoxaparin, aspirin, fluid resuscitation, steroids, remdesevir, and bilevel positive airway pressure (BiPap) due to his respiratory compromise. Three days later, with clinical improvement, a repeat echocardiogram showed EF of 65%, with normal ventricular contractility and no pericardial effusion. The patient was discharged home with close cardiology follow-up.
Though this could be a simple case of viral myopericarditis with troponinemia secondary to demand-ischemia, the differential should be broadened to complication of monoclonal antibody, given the sudden symptom onset after infusion completion and/or a possible Kounis syndrome. Though there have not been any reported cases of casirivimab/imdevimab causing myopericarditis, adverse cardiac events after monoclonal therapy have been reported mainly in cancer patients receiving monoclonal infusions.
Rivera J A, Aragon D, Gomez J, et al. (November 05, 2022) Acute Hypersensitivity Reaction After Casirivimab/Imdevimab Infusion in a COVID-19-Positive Young Male: Myopericarditis or Kounis Syndrome?. Cureus 14(11): e31125. doi:10.7759/cureus.31125
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.
© Copyright 2022